South Carolina, 2012Strong Wind in South Carolina, April 10, 2012
April 10, 2012 · NWS ILM · 1 event in 1 county or zone
Strong winds knocked down trees near Quinby.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong winds knocked down trees near Quinby.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before the first event at Apr 10, 6:21 PM EST, 19 minutes earlier.
Area forecast discussion, Apr 10, 6:21 PM EST, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
721 PM EDT TUE APR 10 2012
.SYNOPSIS...
A NOTICEABLE COOLING TREND WILL PREVAIL WEDNESDAY AND THURSDAY AS
HIGH PRESSURE DROPS CANADIAN AIR INTO THE REGION. PATCHY FROST IS
POSSIBLE EARLY THURSDAY AND FRIDAY MORNINGS. A WARMING TREND CAN
THEN BE EXPECTED OVER THE WEEKEND AND THROUGH EARLY NEXT WEEK...AS
AN UPPER RIDGE BUILDS OVER THE CAROLINAS. SIGNIFICANT RAINFALL IS
NOT EXPECTED THROUGH NEXT TUESDAY.
&&
.NEAR TERM /THROUGH TONIGHT/...
AS OF 700 PM TUESDAY...IN A WEATHER PATTERN MORE REMINISCENT OF
JANUARY THAN APRIL WE HAVE A LARGE UPPER LOW OVER SOUTHERN QUEBEC
AND A STRONG VORTICITY MAXIMUM ROTATING EASTWARD AROUND THE SOUTHERN
PERIPHERY OF THE LOW. THIS VORT MAX WILL HELP DRIVE A SURFACE COLD
FRONT THROUGH THE EASTERN CAROLINAS BY MIDNIGHT...USHERING IN A VERY
COLD AIRMASS FOR THIS TIME OF YEAR. DEEP VERTICAL MIXING (UP TO
10000 FT ACCORDING TO THE 18Z NAM) HAS MADE EFFICIENT USE OF WHAT
LITTLE MOISTURE EXISTED THIS AFTERNOON AND HAS ACTUALLY PRODUCED
HIGH-BASED CONVECTION WITH CUMULONIMBUS BASES NEARLY TWO MILES UP.
RADAR COMPOSITES SHOW THIS SHOWER ACTIVITY WILL MOVE INTO EASTERN SC
AND PORTIONS OF SOUTHEASTERN NC THIS EVENING...ALTHOUGH WITH
RAINFALL TOTALS REMAINING ONLY A FEW HUNDREDTHS OF AN INCH AT BEST.
FORECAST POPS RANGE FROM 40-50 PERCENT IN THE FLORENCE AREA TO ONLY
10 PERCENT IN GEORGETOWN. MOST OF SOUTHEASTERN NC STANDS ABOUT A 20
PERCENT CHANCE OF MEASURABLE RAIN (0.01 INCH OR GREATER) THIS
EVENING.
CLOUDS SHOULD CLEAR OFF THE COAST SHORTLY AFTER MIDNIGHT WITH COLD
ADVECTION INCREASING LATE BEHIND THE SURFACE COLD FRONT. 1000-500 MB
THICKNESS VALUES WILL PLUMMET TO AROUND 540 DM BY DAYBREAK WEDNESDAY
IN THE LUMBERTON VICINITY. LARGE HEAT FLUXES OUT OF THE SOIL PLUS
THE SHORT LENGTH OF NIGHT IN APRIL WILL HELP SPARE US FROM COLD
TEMPERATURES TONIGHT...BUT WE'LL BE WATCHING WEDNESDAY NIGHT CLOSELY
AS WINDS DIE DOWN.
NO CHANGES HAVE BEEN MADE TO FORECAST LOWS...STILL EXPECTED TO RANGE
FROM 43-47 INLAND AND 46-50 AT THE COAST.
&&
.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
AS OF 200 PM TUESDAY...THE LEADING EDGE OF A COOL CANADIAN BLAST
IS POISED TO OVERSPREAD THE REGION AS AN AMPLIFIED UPPER TROUGH
PRESENTLY DIGGING OVER THE OHIO VALLEY PIVOTS ACROSS THE REGION
AND HELPS USHERS CHILLED HIGH PRESSURE THROUGH THE CAROLINAS.
BY DAYBREAK WEDNESDAY A COLD FRONT OFFSHORE WILL BE PUSHING
FARTHER TO SEA...USHERING DEEP AND DRY NW FLOW ACROSS THE AREA.
AS THE BASE OF THE COOL POOL ALOFT CROSSES OUR ZONES WEDNESDAY
AFTERNOON...SUSPECT SOME CUMULUS DEVELOPMENT WILL BE GENERATED.
DRYNESS ALOFT WILL GREATLY SQUELCH THE DEPTH OF CONVECTION AND
NO MENTIONABLE POP VALUES ARE PLANNED AS THE TROUGH AXIS CROSSES.
SURFACE DEWPOINTS AND RADIATIVE POTENTIAL EARLY THURSDAY AND FRI
MORNING SUPPORT INCLUSION OF PATCHY FROST IN THE GRIDS. BOTH MAY
BE EQUALLY COLD WITH LIGHTER WINDS LATE THURSDAY NIGHT. WIDESPREAD
30S EXPECTED BOTH MORNINGS...WITH POCKETS OF INLAND FREEZING TEMPS
A POSSIBILITY.
&&
.LONG TERM /FRIDAY THROUGH TUESDAY/...
AS OF 200 PM TUESDAY...A NICE WARM UP WILL COMMENCE THIS WEEKEND...
FOLLOWING A COOL FRIDAY. THE H5 PATTERN WILL CHANGE FROM A TROUGH
IN THE EAST TO A BUILDING RIDGE INTO NEXT WEEK. AT THE SURFACE...
HIGH PRESSURE WILL BUILD IN FROM THE NORTH FRIDAY...THEN SHIFT OFF
THE COAST RESULTING IN RETURN FLOW DEVELOPING DURING THE WEEKEND.
WARM AIR ADVECTION WILL ALLOW TEMPS TO REACH CLIMO SATURDAY THEN
WARM A COUPLE CATEGORIES ABOVE CLIMO BY EARLY NEXT WEEK. THE
DEVELOPING MID/UPPER RIDGE WILL KEEP A LID ON ANY MEANINGFUL
CHANCE OF RAIN THROUGH MUCH OF THE PERIOD.
&&
.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
AS OF 00Z...RADAR SHOWS VERY LIGHT PRECIP ASSOCIATED WITH A COLD
FRONT THAT WILL DROP THROUGH THE REGION OVERNIGHT. ATMOSPHERE VERY
DRY BELOW 7K FEET...BUT PRECIP COULD STILL REACH THE GROUND.
AVIATION IMPACTS WILL BE MINIMAL...AS VISIBILITIES AND CEILINGS WILL
REMAIN VFR. AFTER 06Z...EXPECT NORTHWESTERLY WINDS...GUSTY AT
TIMES...AS MODERATE COLD AIR CONVECTION COMMENCES.
WEDNESDAY...CONTINUED GUSTY NORTHWEST WINDS WITH SCATTERED SKIES AS
MODIFIED CONTINENTAL POLAR AIR BUILDS IN.
EXTENDED OUTLOOK...EXPECT VFR THROUGH VALID PERIOD.
&&
.MARINE...
NEAR TERM /THROUGH TONIGHT/...
AS OF 700 PM TUESDAY...IN A PATTERN MORE REMINISCENT OF JANUARY THAN
APRIL...A STRONG COLD FRONT CURRENTLY IN THE WESTERN PIEDMONT OF THE
CAROLINAS WILL WHIP EAST AND OFFSHORE AROUND MIDNIGHT. THE PRESSURE
GRADIENT HAS BEEN TIGHTENING ALL DAY IN ADVANCE OF THIS FRONT AND WE
ARE EXPECTING A PERIOD OF 20-25 KT WINDS TO OCCUR THIS EVENING INTO
EARLY WEDNESDAY MORNING ACROSS THE NORTH CAROLINA COASTAL WATERS.
ACROSS THE SOUTH CAROLINA WATERS THE SYNOPTIC WINDS SHOULD REMAIN IN
THE 15-20 KT RANGE...HOWEVER OBSERVATIONS SHOW THE SEABREEZE
ENHANCEMENT IN THE MYRTLE BEACH AREA HAS PUSHED GUSTS TO NEAR 25
KNOTS. THESE STRONGER SEABREEZE-ENHANCED WINDS SHOULD DIE AWAY THIS
EVENING. SOUTHWEST WINDS WILL TURN WESTERLY LATE THIS EVENING...THEN
NORTHWEST LATE TONIGHT BEHIND THE FRONT AS IT PUSHES OFFSHORE.
RADAR SHOWS PATCHES OF MAINLY LIGHT SHOWERS ACROSS CENTRAL SOUTH
CAROLINA JUST AHEAD OF THE FRONT. SPRINKLES OR PERHAPS AN ISOLATED
LIGHT SHOWERS MAY MAKE IT TO THE COAST IN THE NEXT FEW HOURS.
SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
AS OF 200 PM TUESDAY...BRISK NW WINDS WILL PREVAIL MUCH OF THIS
PERIOD AS A DRY BUT STRONG COLD FRONT MOVES SE OVER THE WATERS
LATE TONIGHT INTO EARLY WEDNESDAY. CAUTIONARY STATEMENTS MAY BE
NEEDED FOR A PORTION OF WEDNESDAY FOR GUSTY NW WINDS BEHIND THE
DEPARTING COLD FRONT. ANOTHER SURGE OF COLD AIR EXPECTED EARLY
THURSDAY MORNING REINFORCED BY CHILLY HIGH PRESSURE...BUT DOESNT
APPEAR AS STRONG. SEAS WILL REMAIN BUMPY OFFSHORE BUT SUPPRESSED
INSHORE IN THE NW WIND TRAJECTORY. NO TSTMS EXPECTED INSHORE BUT
CLOUD TO WATER LIGHTNING STRIKES AND STRONG CONVECTION MAY FIRE
OVER THE GULF STREAM LATE TONIGHT AND EARLY WEDNESDAY.
LONG TERM /FRIDAY THROUGH SATURDAY/...
AS OF 200 PM TUESDAY...HIGH PRESSURE WILL RIDGE IN FROM THE NORTH
FRIDAY...THEN SHIFTS OFF THE COAST BY THIS WEEKEND. AS THE HIGH
MOVES BY THE FLOW WILL TURN FROM A NORTHERLY DIRECTION EARLY ON IN
THE PERIOD TO A SOUTHERLY DIRECTION DURING THE WEEKEND. SPEEDS
WILL BE MODULATED BY A RESULTANT SEA BREEZE SAT AND SUN. OVERALL
SPEEDS WILL BE LESS THAN 15 KNOTS THROUGH THE PERIOD...WITH THE
LIGHTEST WINDS ON FRIDAY. SEAS WILL BE MINIMAL ON FRIDAY...THEN
BECOME CHOPPY DURING THE WEEKEND AS A SOUTHERLY LOWER PERIOD WAVE
BECOMES ESTABLISHED.
.FIRE WEATHER...
AS OF 200 PM TUESDAY...TODAYS RED FLAG WARNING WILL PLAY OUT THROUGH
800 PM ACROSS OUR VERY NORTHERN TIER...WHERE WE CURRENTLY SEE THE
STRONGER WIND GUSTS AND RH VALUES GENERALLY AROUND 20 PERCENT.
POST FRONTAL DRYING/LOWERING DEWPOINTS WEDNESDAY ACCOMPANIED BY
GUSTY NW WINDS...WILL AGAIN LEAD TO AN ELEVATED FIRE SPREAD
POTENTIAL AND A AN SPS-BASED "FIRE DANGER STATEMENT" WILL BE ISSUED
TO ADDRESS THE AGGRAVATED CONDITIONS EXPECTED WEDNESDAY AFTERNOON.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
SC...RED FLAG WARNING UNTIL 8 PM EDT THIS EVENING FOR SCZ017-024.
NC...RED FLAG WARNING UNTIL 8 PM EDT THIS EVENING FOR NCZ087-096-
105-106.
MARINE...SMALL CRAFT ADVISORY FROM 11 PM THIS EVENING TO 6 AM EDT
WEDNESDAY FOR AMZ250-252.
&&
NEAR TERM...TRA
SHORT TERM...MJC
LONG TERM...III
AVIATION...43
FIRE WEATHER...MJCHazardous weather outlook, Apr 10, 2:39 PM EST, 4 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
339 PM EDT TUE APR 10 2012
AMZ254-256-111945-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-
339 PM EDT TUE APR 10 2012
...SMALL CRAFT SHOULD EXERCISE CAUTION FROM 11 PM EDT THIS
EVENING THROUGH LATE TONIGHT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SMALL CRAFT EXERCISE CAUTION.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ108-110-SCZ054-056-111945-
COASTAL NEW HANOVER-COASTAL BRUNSWICK-COASTAL HORRY-
COASTAL GEORGETOWN-
339 PM EDT TUE APR 10 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
FIRE WEATHER CONCERNS...RELATIVE HUMIDITY VALUES WILL REACH
CRITICAL LEVELS THIS AFTERNOON...WITH WINDS JUST BELOW THRESHOLDS
FOR THE ISSUANCE OF A RED FLAG WARNING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
FOR THURSDAY AND FRIDAY...
THERE IS A POTENTIAL FOR WIDESPREAD 30S FOR LOWS EACH MORNING...
WITH TEMPERATURES FLIRTING WITH THE FREEZING MARK INLAND DURING
THURSDAY MORNING. THIS COULD LEAD TO DAMAGE TO SENSITIVE OR YOUNG
PLANTS AND CROPS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ087-096-105-106-SCZ017-024-111945-
ROBESON-BLADEN-INLAND PENDER-COASTAL PENDER-MARLBORO-DILLON-
339 PM EDT TUE APR 10 2012
...RED FLAG WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
RED FLAG WARNING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
FOR THURSDAY AND FRIDAY...
THERE IS A POTENTIAL FOR WIDESPREAD 30S FOR LOWS EACH
MORNING...WITH TEMPERATURES FLIRTING WITH THE FREEZING MARK INLAND
DURING THURSDAY MORNING. THIS COULD LEAD TO DAMAGE TO SENSITIVE OR
YOUNG PLANTS AND CROPS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ099-107-109-SCZ023-032-033-039-053-055-111945-
COLUMBUS-INLAND NEW HANOVER-INLAND BRUNSWICK-DARLINGTON-FLORENCE-
MARION-WILLIAMSBURG-INLAND HORRY-INLAND GEORGETOWN-
339 PM EDT TUE APR 10 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
FIRE WEATHER CONCERNS...RELATIVE HUMIDITY VALUES WILL REACH
CRITICAL LEVELS THIS AFTERNOON...WITH WINDS JUST BELOW THRESHOLDS
FOR THE ISSUANCE OF A RED FLAG WARNING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
FOR THURSDAY AND FRIDAY...
THERE IS A POTENTIAL FOR WIDESPREAD 30S FOR LOWS EACH
MORNING...WITH TEMPERATURES FLIRTING WITH THE FREEZING MARK INLAND
DURING THURSDAY MORNING. THIS COULD LEAD TO DAMAGE TO SENSITIVE OR
YOUNG PLANTS AND CROPS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
AMZ250-252-111945-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
339 PM EDT TUE APR 10 2012
...SMALL CRAFT ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 6 AM
EDT WEDNESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SMALL CRAFT ADVISORY.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
15
In the hours before
Special weather statement, Apr 10, 1:11 PM EST, 5 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
211 PM EDT TUE APR 10 2012
NCZ087-096-099-105>110-SCZ017-023-024-032-033-039-053>056-111000-
ROBESON-BLADEN-COLUMBUS-INLAND PENDER-COASTAL PENDER-
INLAND NEW HANOVER-COASTAL NEW HANOVER-INLAND BRUNSWICK-
COASTAL BRUNSWICK-MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION-
WILLIAMSBURG-INLAND HORRY-COASTAL HORRY-INLAND GEORGETOWN-
COASTAL GEORGETOWN-
INCLUDING THE CITIES OF...LUMBERTON...ELIZABETHTOWN...
WHITEVILLE...BURGAW...SURF CITY...TOPSAIL BEACH...WILMINGTON...
CAROLINA BEACH...WRIGHTSVILLE BEACH...LELAND...BOLIVIA...
SHALLOTTE...OCEAN ISLE BEACH...HOLDEN BEACH...OAK ISLAND...
SOUTHPORT...BENNETTSVILLE...DARLINGTON...DILLON...FLORENCE...
MARION...KINGSTREE...CONWAY...MYRTLE BEACH...NORTH MYRTLE BEACH...
GARDEN CITY...ANDREWS...GEORGETOWN...MURRELLS INLET
211 PM EDT TUE APR 10 2012
...INCREASED FIRE DANGER EXPECTED ON WEDNESDAY...
COOLER...BUT CONTINUED DRY AND BREEZY CONDITIONS ON WEDNESDAY WILL
MAINTAIN AN ELEVATED FIRE SPREAD POTENTIAL. NORTHWEST WIND GUSTS
TO 25 MPH ON WEDNESDAY COUPLED WITH MINIMUM RELATIVE HUMIDITY
VALUES AROUND 25 PERCENT...WILL PROMOTE CRITICAL FIRE WEATHER
CONDITIONS.
WINDS COMBINED WITH LOW RELATIVE HUMIDITY WILL CREATE CONDITIONS
FOR ANY BRUSH FIRES THAT ARE IGNITED...TO SPREAD ERRATICALLY.
POSTPONE OUTDOOR BURNING. NEVER LEAVE A FIRE UNATTENDED. HAVE THE
EQUIPMENT ON HAND TO EXTINGUISH A FIRE.
THE DRY AIR MASS SUGGESTS ADVERSE FIRE BEHAVIOR CONDITIONS ARE
LIKELY AGAIN ON THURSDAY...ALTHOUGH WINDS WILL BE LIGHTER.
COLBY
Strong Wind, Darlington
- When
- April 10, 6:40 PM EST to 6:45 PM EST
- Where
- Darlington forecast zone
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Storm Chaser
- Coordinates
- 34.332, -79.958 (the zone’s center; the record gives no point)
Strong winds blew down trees at the intersection of South Charleston Highway and Pocket Road. The storm chaser said the trees appeared rotted.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Frost and Freeze in Minnesota, April 10 to 13, 2012$460,000 · 20 events
- Frost and Freeze in Iowa, April 10 to 11, 201221 events
- Frost and Freeze in Iowa, April 10, 201218 events
- Flood and Heavy Snow in California, April 10 to 14, 2012$16,000 · 72 kt wind · 8 events
- Hail in Louisiana, April 10, 2012$20,000 · 1.75 in hail · 1 event
- Frost and Freeze in Illinois, April 10 to 11, 201213 events
- Hail in Arkansas, April 10, 20121 in hail · 10 events
- Drought in Texas, April 10 to 16, 20129 events
- Frost and Freeze in Illinois, April 10, 20128 events
- Frost and Freeze in Wisconsin, April 10 to 12, 20125 events
- Hail in Arkansas, April 10, 20121.75 in hail · 5 events
- Drought in Delaware, April 10 to 30, 20124 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 379582.